zbMATH — the first resource for mathematics

On the existence of maximum likelihood estimators in Poisson-gamma HGLM and negative binomial regression model. (English) Zbl 1293.62142
Summary: A breakthrough is provided in the study of the existence problem for maximum likelihood estimators (MLE) in the hierarchical generalized linear model (HGLM) of Poisson-gamma type, as well as in the negative binomial regression model. Any more than the uniqueness problem associated, the existence problem of MLE for these models has not yet been studied except in the very special case of the sample. This issue is addressed here for the Poisson-gamma HGLM, and a sufficient condition is obtained to ensure the MLE existence in that case. It is also shown that this condition has the same effect in the negative binomial regression model with the index parameter considered as unknown. In the latter model, the obtained condition appears as a natural extension of the necessary and sufficient condition well known for solving the existence and uniqueness problems for the index parameter MLE in the sample case.

62J02 General nonlinear regression
62F10 Point estimation
Full Text: DOI Euclid
[1] Abramowitz, M. and Stegun, I. (1972). Handbook of Mathematical Functions . Dover Publications, New York. · Zbl 0543.33001
[2] Al-Khasawneh, M.F. (2010). Estimating the negative binomial dispersion parameter. Asian Journal of Mathematics and Statistics 3 (1), 1-15.
[3] Boucher, J., Denuit, M. and Guillén, M. (2008). Models of Insurance claim counts with time dependence based on generalization of Poisson and negative binomial distributions. Casuality Actuarial Society 2 (1), 136-161.
[4] Cameron, C.A. and Trivedi, P.K. (1998). Regression Analysis of Count Data . Cambridge University Press, Cambridge. · Zbl 0924.62004
[5] Christensen, R. (1990). Log Linear Models . Springer-Verlag, New York. · Zbl 0711.62050
[6] Dionne, G. and Vanasse, Ch. (1989). A generalization of automobile insurance rating models: the negative binomial distribution with a regression component. Astin Bulletin 19 (2), 199-212.
[7] Fisher, R.A. (1941). The negative binomial distribution. Annals of Eugenics 11 , 182-187. · Zbl 0060.29608
[8] Gning, L. (2011). Utilisation des mélanges de lois de Poisson et de lois binomiales négatives pour établir des tarifs a priori et a posteriori en assurance non vie. Doctoral thesis, LSTA, Université Pierre et Marie CURIE, Paris, and LERSTAD, Université Gaston BERGER, Saint-Louis.
[9] Gning, L. and Pierre-Loti-Viaud, D. (2010). Sur les estimateurs du maximum de vraisemblance dans les modèles multiplicatifs de Poisson et binomial négatif. Afrika Statistika 5 (13), 297-305. · Zbl 1327.62393
[10] Haberman, S. (1973). Log-linear models for frequency data: sufficient statistics and likelihood equations. Annals of Statistics 1 , 617-632. · Zbl 0261.62005
[11] Haldane, J.B.S. (1941). The fitting of the binomial distributions. Annals of Eugenics 11 , 179-181. · Zbl 0060.31509
[12] Hilbe, J.M. (2007). Negative Binomial Regression . Cambridge University Press, Cambridge. · Zbl 1131.62068
[13] Johnson, N., Kotz, S. and Balakrishnan, N. (1996). Discrete Multivariate Distributions . Wiley, New York. · Zbl 0868.62048
[14] Lee, Y. and Nelder, J. (1996). Hierarchical generalized linear models. Journal of the Royal Statistical Society. Series B (Methodological) . 58 , 619-678. · Zbl 0880.62076
[15] Lee, Y., Nelder, J. and Pawitan, Y. (2006). Generalized Linear Models with Random Effects, Unified Analysis via H-likelihood. Chapman & Hall/CRC, Boca Raton. · Zbl 1110.62092
[16] Lessafre, E. and Spiessens, B. (2001). On the effect of the number of quadrature points in a logistic random-effects model: an example. Applied Statistics 50 , 325-335. · Zbl 1112.62307
[17] Levin, B. and Reeds, J. (1977). Compound multinomial likelihood functions are unimodal: proof of a conjecture of I.J. Good. Annals of Statistics 5 , 79-87. · Zbl 0382.62028
[18] Liang, K. and Zeger, S. (1986). Longitudinal data analysis using generalized linear models. Biometrika 73 , 13-22. · Zbl 0595.62110
[19] Molas, M. and Lesaffre, E. (2011). Hierarchical generalized linear models: the R package HGLMMM. Journal of Statistical Software 39 (13), 1-20.
[20] Robinson, M.D. and Smyth, G.K. (2008). Small-sample estimation of negative binomial dispersion, with applications to SAGE data. Biostatistics 9 (2), 321-332. · Zbl 1143.62312
[21] Rodríguez-Avi, J., Conde-Sánchez, A., Sáez-Castillo, A.J., Olmo-Jiménez, M.J. and Martínez-Rodríguez, A.M. (2009). A generalized Waring regression model for count data. Computational Statistics and Data Analysis 53 , 3717-3725. · Zbl 1453.62184
[22] Santner, J. and Duffy, E. (1989). The Statistical Analysis of Discrete Data. Springer-Verlag, New York. · Zbl 0702.62005
[23] Spivak, M. (1979). A comprehensive introduction to differential geometry. Publish or Perish, Houston. · Zbl 0439.53001
[24] Zeger, S., Liang, K. and Albert, P.S. (1988). Models for longitudinal data: A general equation estimating approach. Biometrics 44 (4), 1049-1060. · Zbl 0715.62136
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.